Journal of Symbolic Logic

Structured pigeonhole principle, search problems and hard tautologies

Jan Krajíček

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider exponentially large finite relational structures (with the universe {0,1}n) whose basic relations are computed by polynomial size (nO(1)) circuits. We study behaviour of such structures when pulled back by 𝒫/poly maps to a bigger or to a smaller universe. In particular, we prove that:

1. If there exists a 𝒫/poly map g : {0,1}n → {0,1}m, n < m, iterable for a proof system then a tautology (independent of g) expressing that a particular size n set is dominating in a size 2n tournament is hard for the proof system.

2. The search problem WPHP, decoding RSA or finding a collision in a hashing function can be reduced to finding a size m homogeneous subgraph in a size 22m graph.

Further we reduce the proof complexity of a concrete tautology (expressing a Ramsey property of a graph) in strong systems to the complexity of implicit proofs of implicit formulas in weak proof systems.

Article information

Source
J. Symbolic Logic, Volume 70, Issue 2 (2005), 619-630.

Dates
First available in Project Euclid: 1 July 2005

Permanent link to this document
https://projecteuclid.org/euclid.jsl/1120224731

Digital Object Identifier
doi:10.2178/jsl/1120224731

Mathematical Reviews number (MathSciNet)
MR2140049

Zentralblatt MATH identifier
1089.03049

Citation

Krajíček, Jan. Structured pigeonhole principle, search problems and hard tautologies. J. Symbolic Logic 70 (2005), no. 2, 619--630. doi:10.2178/jsl/1120224731. https://projecteuclid.org/euclid.jsl/1120224731


Export citation

References

  • M. Alekhnovich, E. Ben-Sasson, A. A. Razborov, and A. Wigderson Pseudorandom generators in propositional proof complexity, Electronic Colloquium on Computational Complexity, vol. 23 (2000), Extended abstract in: Proceedings of the 41$^\mboxst$ Annual Symposium on Foundation of Computer Science, (2000), pp.43-53.
  • P. Beame, S. A. Cook, J. Edmonds, R. Impagliazzo, and T. Pitassi The relative complexity of NP search problems, Proceedings 27th Annual ACM Symposium on the Theory of Computing,1995, pp. 303--314.
  • M. Chiari and J. Krajíček Witnessing functions in bounded arithmetic and search problems, Journal of Symbolic Logic, vol. 63 (1998), no. 3, pp. 1095--1115.
  • S A. Cook Feasibly constructive proofs and the propositional calculus, Proceedings 7$^\mboxth$ Annual ACM Symposium on Theory of Computing, ACM Press,1975, pp. 83--97.
  • S. A. Cook and A. R. Reckhow The relative efficiency of propositional proof systems, Journal of Symbolic Logic, vol. 44 (1979), no. 1, pp. 36--50.
  • P. Erdös Some remarks on the theory of graphs, Bulletin of the AMS, vol. 53 (1947), pp. 292--294.
  • J. Hanika Herbrandizing search problems in bounded arithmetic, Mathematical Logic Quarterly, vol. 50 (2004), no. 6, pp. 577--586.
  • J. Krajíček Bounded arithmetic, propositional logic, and complexity theory, Encyclopedia of mathematics and its applications, vol. 60, Cambridge University Press,1995.
  • J. Krajíček and P. Pudlák Propositional proof systems, the consistency of first order theories and the complexity of computations, Journal of Symbolic Logic, vol. 54 (1989), no. 3, pp. 1063--1079.
  • A. Maciel, T. Pitassi, and A. Woods A new proof of the weak pigeonhole principle, Journal of Computer and Systems Science, vol. 64 (2002), pp. 843--872.
  • J. B. Paris, A. J. Wilkie, and A. Woods Provability of the pigeonhole principle and the existence of infinitely many primes, Journal of Symbolic Logic, vol. 53 (1988), pp. 1235--1244.
  • R. Raz Resolution lower bounds for the weak pigeonhole principle, Proceedings of the 34th STOC,2002, pp. 553--562.
  • A. A. Razborov Formulas of bounded depth in the basis (&,$\oplus)$ and some combinatorial problems, Voprosy Kibernetiki, vol. 134 (1988), pp. 149--166, (in Russian).
  • D. R. Stinson Cryptography: theory and practice, CRC Press LLC,1995.